Alert archive / Florida / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 48, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 24, 2013, 5:18 PM EDT for Broward County, Florida. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2013, 5:18 PM EDT (21:18 UTC)
- Expired
- May 24, 2013, 5:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
County Broward County, FL
The radar
The Miami radar (KAMX), 57 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:30 PM EDT | TSTM WND DMG | 1 W Sawgrass Mills Mall, FL | TREE FELL INTO VEHICLE ON NW 22ND COURT IN SUNRISE. |
| May 24, 5:34 PM EDT | HAIL 0.88 | Sawgrass Mills Mall, FL | METEOROLOGIST WITH WSVN WITNESSED NICKEL-SIZED HAIL. |
| May 24, 5:37 PM EDT | HAIL 0.75 | 2 Nne Sawgrass Mills Ma, FL | RELAYED VIEWER REPORT FROM 7NEWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1213 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
251 WUUS52 KMFL 242118 SVRMFL FLC011-242145- /O.NEW.KMFL.SV.W.0048.130524T2118Z-130524T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 518 PM EDT FRI MAY 24 2013 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BROWARD COUNTY IN SOUTH FLORIDA. * UNTIL 545 PM EDT * AT 515 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF SAWGRASS MILLS MALL...AND MOVING SOUTH AT 15 MPH. * THE STORM WILL AFFECT... SUNRISE... SAWGRASS MILLS MALL... WESTON... AND SURROUNDING COMMUNITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND OR LARGE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND HEAVY RAINFALL IS ALSO POSSIBLE. IF THE STORM APPROACHES YOUR LOCATION, SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS. && LAT...LON 2600 8024 2601 8047 2629 8040 2629 8028 TIME...MOT...LOC 2118Z 006DEG 13KT 2621 8035 $$ KONARIK
1 follow-up statement
478
WWUS52 KMFL 242135
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
535 PM EDT FRI MAY 24 2013
FLC011-242145-
/O.CON.KMFL.SV.W.0048.000000T0000Z-130524T2145Z/
BROWARD FL-
535 PM EDT FRI MAY 24 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL BROWARD COUNTY...
AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARKHAM PARK...MOVING
SOUTH AT 15 MPH.
IN ADDITION TO DAMAGING WINDS...NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 2620 8036 2621 8027 2600 8024 2601 8047
2605 8046
TIME...MOT...LOC 2135Z 006DEG 13KT 2615 8036
$$
KONARIKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:39 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 24, 2:39 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 239 PM EDT FRI MAY 24 2013 .DISCUSSION... EAST COAST SEA BREEZE HAS STARTED THIS AFTERNOON AND CAN BE SEEN WELL ON RADAR. SCATTERED TO BROKEN CU FIELD HAS ALSO DEVELOPED ACROSS THE AREA AS TEMPERATURES HAVE SOARED INTO THE UPPER 80S TO LOW 90S. STILL BELIEVE ISOLATED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG THE SOUTHERN PORTIONS OF THE AREA OVER THE NEXT FEW HOURS. STORMS THAT DEVELOP SHOULD BE ENHANCED BY A WEAK PRE-FRONTAL TROUGH LINGERING ACROSS THE EXTREME SOUTHERN PORTIONS OF THE AREA. 12Z MFL SOUNDING SHOWED FAIRLY STEEP MID LEVEL LAPSE RATES OFFSET BY FAIRLY DECENT CAPPING. A FEW MORE DEGREES OF HEATING SHOULD ERODE CAPPING ALLOWING THUNDERSTORMS TO DEVELOP ACCOMPANIED BY SEA BREEZE INTERACTIONS. MAIN THREATS WITH ANY STORMS WILL BE BRIEF HEAVY DOWNPOURS AND GUSTY WINDS. SHOWERS AND THUNDERSTORMS SHOULD DIMINISH LATER THIS EVENING WITH HEATING LOSS. BY SATURDAY A WEAK BACK DOOR COLD FRONT WILL PUSH THROUGH THE AREA BRINGING MUCH DRIER AIR TO THE SOUTH FLORIDA AREA WITH SLIGHTLY MILDER TEMPERATURES. PLEASANT CONDITIONS WILL PREVAIL THROUGH THE WEEKEND. DEEP MOISTURE WILL RETURN IN A BIG WAY THROUGH THE FIRST HALF OF NEXT WEEK AS A LARGE AREA OF MOISTURE SURGES TO THE NORTHWEST AND INTO THE SOUTH FLORIDA AREA FROM THE BAHAMAS. THIS WILL INCREASE CHANCES FOR SHOWERS AND POSSIBLE THUNDERSTORMS DURING THIS TIME FRAME. ANOTHER DEEP MOISTURE AXIS WILL THEN PUSH INTO THE AREA ON THE HEELS OF THE FIRST...THIS TIME ACCOMPANIED BY AN H5 LOW AND ASSOCIATED SURFACE TROUGH. MODEL SOUNDINGS DEPICT PWAT VALUES SURGING TO 2+ INCHES BY LATE THURSDAY. NEEDLESS TO SAY...PRECIPITATION CHANCES WILL LINGER THROUGH THE END OF THE WEEK. && .MARINE... THE PRESSURE GRADIENT WILL INCREASE ACROSS THE REGION OVER THE WEEKEND AS LOW PRESSURE BUILDS INTO THE ATLANTIC SEABOARD AND HIGH PRESSURE BUILDS INTO THE SOUTHEAST UNITED STATES. BY SATURDAY WINDS ACROSS THE SOUTH FLORIDA ATLANTIC WATERS ARE FORECAST TO BE IN THE 14 TO 18 KNOT RANGE WITH THAT TREND CONTINUING INTO AT LEAST MIDWEEK NEXT WEEK. BY LATE SATURDAY ATLANTIC SEAS ARE FORECAST TO INCREASE TO 3 TO 5 FEET...POSSIBLY UP TO 6 FEET IN THE GULF STREAM...AND MORE OR LESS REMAIN IN THAT RANGE INTO MID- WEEK. FOR THE SOUTH FLORIDA GULF WATERS...WINDS IN THE 15 TO 18 KNOT RANGE ARE FORECAST BY EARLY SUNDAY WITH OFF SHORE SEAS FORECAST TO BE 3 TO 4 FEET WITH THAT RANGE FORECAST TO CONTINUE INTO EARLY NEXT WEEK. A PRE-CAUTIONARY STATEMENT WILL LIKELY BE NEEDED OVER THE WEEKEND FOR PORTIONS OF THE ATLANTIC AND GULF WATERS IF THE CURRENT FORECAST TREND CONTINUES. && .FIRE WEATHER... AS A COLD FRONT AND DRIER AIR IS FORECAST TO MOVE SOUTHWARD INTO THE REGION THROUGH THE WEEKEND...MINIMUM RELATIVE HUMIDITIES COULD REACH THE UPPER THIRTIES ACROSS GLADES COUNTY TODAY AND THEN BY SUNDAY ACROSS GLADES...HENDRY AND INTERIOR PORTIONS OF COLLIER COUNTY. DEEPER MOISTURE IS THEN EXPECTED TO RETURN BY EARLY TO MIDWEEK NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 72 85 72 82 / 10 10 - 10 FORT LAUDERDALE 76 88 76 84 / 10 10 - 10 MIAMI 75 87 74 83 / 10 10 - 10 NAPLES 72 91 67 90 / 10 10 - 10 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && DISCUSSION/MARINE/FIRE...10/CD AVIATION/RADAR...54/BNB
Hazardous weather outlook, May 24, 10:35 AM EDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 1035 AM EDT FRI MAY 24 2013 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 250300- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 1035 AM EDT FRI MAY 24 2013 ...A FEW STRONG TO EVEN SEVERE STORMS INTERIOR AREAS THIS AFTERNOON... ...RISK OF RIP CURRENTS ALONG EAST COAST BEACHES OF SOUTH FLORIDA THIS WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES, ESPECIALLY LATE THIS AFTERNOON AND TONIGHT AS WINDS TURN NORTHEAST WHILE INCREASING. THE RIP CURRENT RISK WILL INCREASE THIS WEEKEND. THUNDERSTORMS: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. WHILE THE FOCUS FOR THUNDERSTORMS IS FORECAST TO BE OVER THE INTERIOR, A THUNDERSTORM CANNOT BE RULED OUT ANYWHERE. LIGHTNING STRIKES AND HEAVY DOWNPOURS ARE EXPECTED TO BE THE IMPACTS. WIND: ANY STORMS THAT DO DEVELOP TODAY OVER THE INTERIOR AREAS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH. HAIL: ANY STORMS THAT DO DEVELOP TODAY OVER THE INTERIOR AREAS WILL BE CAPABLE OF PRODUCING HAIL UP TO NICKEL SIZE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A PROLONGED PERIOD OF STEADY ONSHORE WINDS ALONG THE ATLANTIC COAST WILL OCCUR THIS WEEKEND AND THROUGH NEXT WEEK. THIS WILL LEAD TO A HIGH RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES BY SUNDAY AND MEMORIAL DAY AND CONTINUING THROUGH MUCH OF NEXT WEEK. THUNDERSTORMS RETURN TO THE FORECAST BY THE MIDDLE PART OF NEXT WEEK AFTER A BRIEF BREAK IN THE STORMINESS THIS WEEKEND AND EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. BAXTER
In the hours before
Special weather statement, May 24, 4:42 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 442 PM EDT FRI MAY 24 2013 FLZ067-071-072-242115- INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL METRO BROWARD COUNTY FL 442 PM EDT FRI MAY 24 2013 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN BROWARD COUNTY...SOUTHERN PALM BEACH COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL... * UNTIL 515 PM EDT * AT 440 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES WEST OF MISSION BAY...AND MOVING SOUTH AT 10 MPH. * THE STORM WILL AFFECT... RURAL SOUTHERN PALM BEACH COUNTY RURAL NORTHERN BROWARD COUNTY AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. LAT...LON 2617 8019 2620 8049 2646 8033 2645 8023 TIME...MOT...LOC 2042Z 009DEG 7KT 2639 8030 KONARIK
Special weather statement, May 24, 5:15 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 515 PM EDT FRI MAY 24 2013 FLZ067-071-072-074-242145- INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL METRO BROWARD COUNTY FL METROPOLITAN MIAMI DADE FL 515 PM EDT FRI MAY 24 2013 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN BROWARD COUNTY...NORTHEASTERN MIAMI-DADE COUNTY...SOUTHERN PALM BEACH COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL... * UNTIL 545 PM EDT * AT 511 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 4 MILES NORTHWEST OF TAMARAC...AND MOVING SOUTH AT 15 MPH. * THE STORM WILL AFFECT... SUNRISE... SAWGRASS MILLS MALL... PLANTATION... WESTON... DAVIE... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. LAT...LON 2596 8019 2599 8049 2633 8039 2634 8025 TIME...MOT...LOC 2116Z 003DEG 16KT 2621 8033 KONARIK
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:29 PM EDT | Special Weather Statement | MFL | Glades | 31 min |
| May 23, 9:43 PM EDT | Special Weather Statement | MFL | Glades | 32 min |
| May 23, 9:44 PM EDT | Special Marine Warning | MFL | 61 min | |
| May 23, 9:54 PM EDT | Severe Thunderstorm Warning | MFL | Glades | 36 min |
| May 23, 10:34 PM EDT | Special Weather Statement | MFL | Hendry | 41 min |
| May 23, 10:41 PM EDT | Special Marine Warning | MFL | 64 min | |
| May 23, 11:14 PM EDT | Special Weather Statement | MFL | Palm Beach | 31 min |
| May 23, 11:29 PM EDT | Special Weather Statement | MFL | Palm Beach | 16 min |
| May 24, 3:17 AM EDT | Special Marine Warning | MFL | 28 min | |
| May 24, 4:00 AM EDT | Special Marine Warning | MFL | 90 min | |
| May 24, 4:42 PM EDT | Special Weather Statement | MFL | Broward | 33 min |
| May 24, 5:15 PM EDT | Special Weather Statement | MFL | Broward | 30 min |
| May 24, 5:22 PM EDT | Special Weather Statement | MFL | Miami-Dade | 38 min |
| May 24, 5:25 PM EDT | Special Weather Statement | MFL | Miami-Dade | 35 min |
| May 24, 5:45 PM EDT | Special Weather Statement | MFL | Broward | 30 min |
| May 24, 5:51 PM EDT | Special Weather Statement | MFL | Collier | 24 min |
| May 24, 5:55 PM EDT | Special Weather Statement | MFL | Miami-Dade | 35 min |
| May 24, 6:35 PM EDT | Special Weather Statement | MFL | Miami-Dade | 25 min |
| May 24, 6:48 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 27 min |
| May 24, 7:13 PM EDT | Special Weather Statement | MFL | Miami-Dade | 32 min |
| May 24, 7:17 PM EDT | Special Weather Statement | MFL | Collier | 28 min |
| May 24, 7:48 PM EDT | Special Weather Statement | MFL | Collier | 27 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.